This site is intended for health professionals only

Published on 6 May 2008

Share this story:
Twitter
LinkedIn

Epilepsy drug “causes bone loss”

teaser

An anti-epileptic drug (AED) has been found to cause bone loss in premenopausal women, according to a study in the US.

The findings published in the journal Neurology claim phenytoin can cause significant bone loss in just 12 months.

Scientists from the Departments of Neurology and Medicine at Columbia University, and the Department of Neurology at Stanford University, conducted a head-to-head study with three other AEDs and found only phenytoin was associated with a 2.6% bone loss at the femoral neck.

Previously, biochemical evidence has suggested increased bone turnover in patients taking phenytoin, but this study has now shown this equates to significant bone loss.

The research looked at 93 female epilepsy patients aged 18 to 40, each treated with phenytoin, carbamazepine, lamotrigine or valproate as monotherapy.

At the one-year follow-up, 15 patients taking phenytoin had a 2.6% decrease in femoral neck BMD, equivalent to a loss of 0.03g/cm2. No loss was found at the other BMD sites.

No detectable adverse effect on bone turnover or BMD was seen in those taking one of the other AEDs.

Copyright © PA Business 2008

Neurology



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn